Advertisement

Basic Theory of Symplectic Systems

  • Ondřej Došlý
  • Julia Elyseeva
  • Roman Šimon Hilscher
Chapter
Part of the Pathways in Mathematics book series (PATHMATH)

Abstract

In this chapter we present basic theory of symplectic difference systems. We show that these systems incorporate as special cases many important equations or systems, such as the Sturm-Liouville difference equations, symmetric three-term recurrence equations, Jacobi difference equations, linear Hamiltonian difference systems, or trigonometric and hyperbolic systems.

References

  1. 3.
    R.P. Agarwal, C.D. Ahlbrandt, M. Bohner, A. Peterson, Discrete linear Hamiltonian systems: A survey. Dynam. Syst. Appl. 8(3–4), 307–333 (1999)MathSciNetzbMATHGoogle Scholar
  2. 4.
    R.P. Agarwal, M. Bohner, S.R. Grace, D. O’Regan, Discrete Oscillation Theory (Hindawi Publishing, New York, NY, 2005)zbMATHCrossRefGoogle Scholar
  3. 9.
    C.D. Ahlbrandt, Continued fractions representation of maximal and minimal solutions of a discrete matrix Riccati equation. SIAM J. Math. Anal. 24, 1597–1621 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 11.
    C.D. Ahlbrandt, Dominant and recessive solutions of symmetric three term recurrences. J. Differ. Equ. 107, 238–258 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 12.
    C.D. Ahlbrandt, M. Bohner, J. Ridenhour, Hamiltonian systems on time scales. J. Math. Anal. Appl. 250(2), 561–578 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 14.
    C.D. Ahlbrandt, M. Heifetz, Discrete Riccati equations of filtering and control, in Proceedings of the First International Conference on Difference Equations (San Antonio, TX, 1994), ed. by S. Elaydi, J. Graef, G. Ladas, A. Peterson (Gordon and Breach, Newark, NJ, 1996), pp. 1–16Google Scholar
  7. 15.
    C.D. Ahlbrandt, J.W. Hooker, Recessive solutions of symmetric three term recurrence relations, in Oscillations, Bifurcation and Chaos (Toronto, 1986), Canadian Math. Soc. Conference Proceedings, Vol. 8, ed. by F. Atkinson, W. Langford, A. Mingarelli (Amer. Math. Soc., Providence, RI, 1987), pp. 3–42Google Scholar
  8. 16.
    C.D. Ahlbrandt, A.C. Peterson, Discrete Hamiltonian Systems. Difference Equations, Continued Fractions, and Riccati Equations. Kluwer Texts in the Mathematical Sciences, Vol. 16 (Kluwer Academic Publishers, Dordrecht, 1996)CrossRefGoogle Scholar
  9. 17.
    C.D. Ahlbrandt, A.C. Peterson, A general reduction of order theorem for discrete linear symplectic systems, in Dynamical Systems and Differential Equations, Vol. I (Springfield, MO, 1996). Discrete Contin. Dynam. Syst. 1998, Added Volume I, 7–18 (1998)Google Scholar
  10. 24.
    D.R. Anderson, Discrete trigonometric matrix functions. PanAmer. Math. J. 7(1), 39–54 (1997)MathSciNetzbMATHGoogle Scholar
  11. 25.
    D.R. Anderson, Normalized prepared bases for discrete symplectic matrix systems. Dynam. Syst. Appl. 8(3–4), 335–344 (1999)MathSciNetzbMATHGoogle Scholar
  12. 39.
    M. Bohner, Linear Hamiltonian difference systems: disconjugacy and Jacobi-type conditions. J. Math. Anal. Appl. 199(3), 804–826 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 40.
    M. Bohner, Riccati matrix difference equations and linear Hamiltonian difference systems. Dynam. Contin. Discrete Impuls. Syst. 2(2), 147–159 (1996)MathSciNetzbMATHGoogle Scholar
  14. 41.
    M. Bohner, On disconjugacy for Sturm–Liouville difference equations, in Difference Equations: Theory and Applications (San Francisco, CA, 1995). J. Differ. Equ. Appl. 2(2), 227–237 (1996)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 42.
    M. Bohner, Symplectic systems and related discrete quadratic functionals. Facta Univ. Ser. Math. Inform. 12, 143–156 (1997)MathSciNetzbMATHGoogle Scholar
  16. 45.
    M. Bohner, O. Došlý, Disconjugacy and transformations for symplectic systems. Rocky Mt. J. Math. 27, 707–743 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 46.
    M. Bohner, O. Došlý, Trigonometric transformations of symplectic difference systems. J. Differ. Equ. 163, 113–129 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 47.
    M. Bohner, O. Došlý, The discrete Prüfer transformation. Proc. Am. Math. Soc. 129, 2715–2726 (2001)zbMATHCrossRefGoogle Scholar
  19. 48.
    M. Bohner, O. Došlý, Trigonometric systems in oscillation theory of difference equations, in Dynamic Systems and Applications, Proceedings of the Third International Conference on Dynamic Systems and Applications (Atlanta, GA, 1999), Vol. 3 (Dynamic, Atlanta, GA, 2001), pp. 99–104zbMATHGoogle Scholar
  20. 49.
    M. Bohner, O. Došlý, R. Hilscher, Linear Hamiltonian dynamic systems on time scales: Sturmian property of the principal solution, in Proceedings of the Third World Congress of Nonlinear Analysts (Catania, 2000). Nonlinear Anal. 47, 849–860 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 50.
    M. Bohner, O. Došlý, R. Hilscher, W. Kratz, Diagonalization approach to discrete quadratic functionals. Arch. Inequal. Appl. 1(2), 261–274 (2003)MathSciNetzbMATHGoogle Scholar
  22. 51.
    M. Bohner, O. Došlý, W. Kratz, Inequalities and asymptotics for Riccati matrix difference operators. J. Math. Anal. Appl. 221, 262–286 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 53.
    M. Bohner, O. Došlý, W. Kratz, Discrete Reid roundabout theorems. Dynam. Syst. Appl. 8(3–4), 345–352 (1999)MathSciNetzbMATHGoogle Scholar
  24. 54.
    M. Bohner, O. Došlý, W. Kratz, Positive semidefiniteness of discrete quadratic functionals. Proc. Edinb. Math. Soc. (2) 46(3), 627–636 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 55.
    M. Bohner, O. Došlý, W. Kratz, An oscillation theorem for discrete eigenvalue problems. Rocky Mt. J. Math. 33(4), 1233–1260 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 58.
    M. Bohner, A. Peterson, Dynamic Equations on Time Scales. An Introduction with Applications (Birkhäuser, Boston, 2001)zbMATHCrossRefGoogle Scholar
  27. 59.
    M. Bohner, A. Peterson (eds.), Advances in Dynamic Equations on Time Scales (Birkhäuser, Boston, 2003)zbMATHGoogle Scholar
  28. 81.
    O. Došlý, Principal and nonprincipal solutions of symplectic dynamic systems on time scales, in Proceedings of the Sixth Colloquium on the Qualitative Theory of Differential Equations (Szeged, Hungary, 1999), No. 5, 14 pp. (electronic). Electron. J. Qual. Theory Differ. Equ., Szeged, 2000Google Scholar
  29. 84.
    O. Došlý, Discrete quadratic functionals and symplectic difference systems. Funct. Differ. Equ. 11(1–2), 49–58 (2004)MathSciNetzbMATHGoogle Scholar
  30. 85.
    O. Došlý, Symplectic difference systems: oscillation theory and hyperbolic Prüfer transformation. Abstr. Appl. Anal. 2004(4), 285–294 (2004)zbMATHCrossRefGoogle Scholar
  31. 86.
    O. Došlý, The Bohl transformation and its applications, in 2004–Dynamical Systems and Applications, Proceedings of the International Conference (Antalya, 2004) (GBS Publishers & Distributors, Delhi, 2005), pp. 371–385Google Scholar
  32. 88.
    O. Došlý, Oscillation and conjugacy criteria for two-dimensional symplectic difference systems. Comput. Math. Appl. 64(7), 2202–2208 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 96.
    O. Došlý, J. Elyseeva, An oscillation criterion for discrete trigonometric systems. J. Differ. Equ. Appl. 21(12), 1256–1276 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 97.
    O. Došlý, S. Hilger, R. Hilscher, Symplectic dynamic systems, in Advances in Dynamic Equations on Time Scales, ed. by M. Bohner, A. Peterson (Birkhäuser, Boston, 2003), pp. 293–334CrossRefGoogle Scholar
  35. 99.
    O. Došlý, R. Hilscher, Disconjugacy, transformations and quadratic functionals for symplectic dynamic systems on time scales. J. Differ. Equ. Appl. 7, 265–295 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  36. 100.
    O. Došlý, R. Hilscher, V. Zeidan, Nonnegativity of discrete quadratic functionals corresponding to symplectic difference systems. Linear Algebra Appl. 375, 21–44 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  37. 103.
    O. Došlý, W. Kratz, Oscilation and spectral theory for symplectic difference systems with separated boundeary conditions. J. Differ. Equ. Appl. 16, 831–846 (2010)zbMATHCrossRefGoogle Scholar
  38. 106.
    O. Došlý, Š. Pechancová, Trigonometric recurrence relations and tridiagonal trigonometric matrices. Int. J. Differ. Equ. 1(1), 19–29 (2006)MathSciNetzbMATHGoogle Scholar
  39. 107.
    O. Došlý, Š. Pechancová, Generalized zeros of 2 × 2 symplectic difference system and of its reciprocal system. Adv. Differ. Equ. 2011(Article ID 571935), 23 pp. (2011)Google Scholar
  40. 108.
    O. Došlý, Z. Pospíšil, Hyperbolic transformation and hyperbolic difference systems. Fasc. Math. 32, 26–48 (2001)MathSciNetzbMATHGoogle Scholar
  41. 109.
    H.I. Dwyer, A. Zettl, Computing eigenvalues of regular Sturm–Liouville problems. Electron. J. Differ. Equ. 1994(6), 10 pp. (1994)Google Scholar
  42. 111.
    Yu.V. Eliseeva, An algorithm for solving the matrix difference Riccati equation. Comput. Math. Math. Phys. 39(2), 177–184 (1999)MathSciNetzbMATHGoogle Scholar
  43. 134.
    L. Erbe, P. Yan, Disconjugacy for linear Hamiltonian difference systems. J. Math. Anal. Appl. 167, 355–367 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  44. 137.
    L. Erbe, P. Yan, On the discrete Riccati equation and its application to discrete Hamiltonian systems. Rocky Mt. J. Math. 25, 167–178 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  45. 169.
    P. Hartman, Difference equations: disconjugacy, principal solutions, Green’s function, complete monotonicity. Trans. Am. Math. Soc. 246, 1–30 (1978)MathSciNetzbMATHGoogle Scholar
  46. 171.
    R. Hilscher, Disconjugacy of symplectic systems and positivity of block tridiagonal matrices. Rocky Mt. J. Math. 29(4), 1301–1319 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 172.
    R. Hilscher, Reid roundabout theorem for symplectic dynamic systems on time scales. Appl. Math. Optim. 43(2), 129–146 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  48. 173.
    R. Hilscher, V. Růžičková, Implicit Riccati equations and discrete symplectic systems. Int. J. Differ. Equ. 1, 135–154 (2006)MathSciNetzbMATHGoogle Scholar
  49. 174.
    R. Hilscher, V. Růžičková, Riccati inequality and other results for discrete symplectic systems. J. Math. Anal. Appl. 322(2), 1083–1098 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  50. 175.
    R. Hilscher, V. Růžičková, Perturbation of time scale quadratic functionals with variable endpoints. Adv. Dyn. Syst. Appl. 2(2), 207–224 (2007)MathSciNetzbMATHGoogle Scholar
  51. 176.
    R. Hilscher, P. Řehák, Riccati inequality, disconjugacy, and reciprocity principle for linear Hamiltonian dynamic systems. Dynam. Syst. Appl. 12(1–2), 171–189 (2003)MathSciNetzbMATHGoogle Scholar
  52. 180.
    R. Hilscher, V. Zeidan, Coupled intervals in the discrete calculus of variations: necessity and sufficiency. J. Math. Anal. Appl. 276(1), 396–421 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  53. 181.
    R. Hilscher, V. Zeidan, Symplectic difference systems: variable stepsize discretization and discrete quadratic functionals. Linear Algebra Appl. 367, 67–104 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  54. 183.
    R. Hilscher, V. Zeidan, A remark on discrete quadratic functionals with separable endpoints. Rocky Mt. J. Math. 33(4), 1337–1351 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  55. 184.
    R. Hilscher, V. Zeidan, Coupled intervals in the discrete optimal control. J. Differ. Equ. Appl. 10(2), 151–186 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  56. 185.
    R. Hilscher, V. Zeidan, Discrete quadratic functionals with jointly varying endpoints via separable endpoints, in New Progress in Difference Equations, Proceedings of the Sixth International Conference on Difference Equations (Augsburg, 2001), ed. by B. Aulbach, S. Elaydi, G. Ladas (Chapman & Hall/CRC, Boca Raton, FL, 2004), pp. 461–470CrossRefGoogle Scholar
  57. 187.
    R. Hilscher, V. Zeidan, Time scale symplectic systems without normality. J. Differ. Equ. 230(1), 140–173 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  58. 188.
    R. Hilscher, V. Zeidan, Coupled intervals for discrete symplectic systems. Linear Algebra Appl. 419(2–3), 750–764 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  59. 189.
    R. Hilscher, V. Zeidan, Extension of discrete LQR–problem to symplectic systems. Int. J. Differ. Equ. 2(2), 197–208 (2007)MathSciNetGoogle Scholar
  60. 190.
    R. Hilscher, V. Zeidan, Applications of time scale symplectic systems without normality. J. Math. Anal. Appl. 340(1), 451–465 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  61. 191.
    R. Hilscher, V. Zeidan, Riccati equations for abnormal time scale quadratic functionals. J. Differ. Equ. 244(6), 1410–1447 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  62. 194.
    R. Hilscher, P. Zemánek, Trigonometric and hyperbolic systems on time scales. Dynam. Syst. Appl. 18(3–4), 483–506 (2009)MathSciNetzbMATHGoogle Scholar
  63. 195.
    R.A. Horn, C.R. Johnson, Topics in Matrix Analysis (Cambridge University Press, Cambridge, 1991)zbMATHCrossRefGoogle Scholar
  64. 196.
    P. Howard, S. Jung, B. Kwon, The Maslov index and spectral counts for linear Hamiltonian systems on [0,  1]. J. Dynam. Differ. Equ. 30(4), 1703–1729 (2018)MathSciNetzbMATHCrossRefGoogle Scholar
  65. 237.
    P. Nelson, On the effectiveness of the inverse Riccati transformation in the matrix case. J. Math. Anal. Appl. 67, 201–210 (1978)MathSciNetzbMATHCrossRefGoogle Scholar
  66. 258.
    V. Růžičková, Perturbation of discrete quadratic functionals. Tatra Mountains Math. Publ. 38(1), 229–241 (2007)MathSciNetzbMATHGoogle Scholar
  67. 266.
    Y. Shi, Transformations for complex discrete linear Hamiltonian and symplectic systems. Bull. Aust. Math. Soc. 75(2), 179–191 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  68. 284.
    P. Šepitka, R. Šimon Hilscher, Recessive solutions for nonoscillatory discrete symplectic systems. Linear Algebra Appl. 469, 243–275 (2015)MathSciNetzbMATHCrossRefGoogle Scholar
  69. 290.
    P. Šepitka, R. Šimon Hilscher, Dominant and recessive solutions at infinity and genera of conjoined bases for discrete symplectic systems. J. Differ. Equ. Appl. 23(4), 657–698 (2017)MathSciNetzbMATHCrossRefGoogle Scholar
  70. 299.
    R. Šimon Hilscher, Eigenvalue theory for time scale symplectic systems depending nonlinearly on spectral parameter. Appl. Math. Comput. 219(6), 2839–2860 (2012)MathSciNetzbMATHGoogle Scholar
  71. 300.
    R. Šimon Hilscher, Asymptotic properties of solutions of Riccati matrix equations and inequalities for discrete symplectic systems. Electron. J. Qual. Theory Differ. Equ. 2015(54), 16 pp. (2015) (electronic)Google Scholar
  72. 302.
    R. Šimon Hilscher, V. Zeidan, Picone type identities and definiteness of quadratic functionals on time scales. Appl. Math. Comput. 215(7), 2425–2437 (2009)MathSciNetzbMATHGoogle Scholar
  73. 304.
    R. Šimon Hilscher, V. Zeidan, Symmetric three-term recurrence equations and their symplectic structure. Adv. Differ. Equ. 2010(Article ID 626942), 17 pp. (2010)Google Scholar
  74. 306.
    R. Šimon Hilscher, P. Zemánek, Definiteness of quadratic functionals for Hamiltonian and symplectic systems: A survey. Int. J. Differ. Equ. 4(1), 49–67 (2009)MathSciNetGoogle Scholar
  75. 307.
    R. Šimon Hilscher, P. Zemánek, New results for time reversed symplectic dynamic systems and quadratic functionals, in Proceedings of the 9th Colloquium on Qualitative Theory of Differential Equations, Vol. 9, No. 15, Electron. J. Qual. Theory Differ. Equ. (electronic) (Szeged, 2012), 11 pp.Google Scholar
  76. 308.
    R. Šimon Hilscher, P. Zemánek, Weyl disks and square summable solutions for discrete symplectic systems with jointly varying endpoints. Adv. Differ. Equ. 2013(232), 18 pp. (2013)Google Scholar
  77. 323.
    Y. Wang, Y. Shi, G. Ren, Transformations for complex discrete linear Hamiltonian and symplectic systems. Bull. Aust. Math. Soc. 75(2), 179–191 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  78. 324.
    Y. Wu, Symplectic transformation and symplectic difference schemes. Chin. J. Numer. Math. Appl. 12(1), 23–31 (1990)MathSciNetGoogle Scholar
  79. 333.
    P. Zemánek, Discrete trigonometric and hyperbolic systems: An overview, in Ulmer Seminare über Funktionalanalysis und Differentialgleichungen, Vol. 14 (University of Ulm, Ulm, 2009), pp. 345–359Google Scholar
  80. 334.
    P. Zemánek, Rofe-Beketov formula for symplectic systems. Adv. Differ. Equ. 2012(104), 9 pp. (2012)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  • Ondřej Došlý
    • 1
  • Julia Elyseeva
    • 2
  • Roman Šimon Hilscher
    • 1
  1. 1.Department of Mathematics and Statistics Faculty of ScienceMasaryk UniversityBrnoCzech Republic
  2. 2.Department of Applied MathematicsMoscow State Technological University “STANKIN”MoscowRussia

Personalised recommendations